Using a Lash Serum? Derms Are Begging You To Watch Out for These Side Effects
Lash serums are one of the few beauty products that have earned the title of "miracle worker." Over time, regular slicks of the stuff can help to keep your lashes healthy and nourished, preventing them from breaking off and providing an ideal environment for growth. With enough use, many people have even sworn off lash extension appointments altogether. But while Mona Gohara, MD, a New Haven-based board-certified dermatologist, is totally on board with the stuff, she wants you to proceed with extra caution when introducing it into your routine.
"I'm all about lash-enhancing serums right now—just be careful of the hyperpigmentation, because sometimes that can be not-so-easy to fade down," says Dr. Gohara. "So don't blow it off, but just be sure to take stock of it and make sure it's really not discoloring your skin that much."
Lash serums typically work by using strengthening and moisturizing ingredients—like peptides and fatty acids—that stimulate hair growth, nourish your lashes, and keep them from breaking off (kind of like what conditioner does for your hair). The result, of course, is thicker, fuller-looking lashes that will save you a trip to the extension bar. However, as one of our editors discovered for herself (check out the video below for more on her experience), studies have shown that there are some adverse side effects associated with these serums. Keep scrolling for what you need to know.
3 side effects of eyelash serum derms want you to be aware of
1. Hyperpigmentation around the eyelids
Noticing darker skin around your eyes is one of the biggest side effects of using an eyelash serum, explains Ranella Hirsh, MD, a board-certified dermatologist in Boston. While typically rare, it does happen, so it's important to pay close attention to your skin when starting a lash serum for the first time. The best way to remedy the situation, says Dr. Hirsh, is to stop using the serum.
2. Red itchy eyes
Some people can experience eye irritation when they use eyelash serums. If this happens to you, Lisa Donofrio, MD, an associate clinical professor of dermatology at Yale University, says you can try using a bland moisturizer, like the Cetaphil Moisturizing Lotion ($14) or an over-the-counter 5 percent hydrocortisone cream ($10). If that doesn't work, Dr. Hirsh the irritation "much improves by stopping" use of the serum.
3. Changes in eye color
This is the rarest on the list and the one you should be the least worried about, explains Dr. Donofrio. "When the clinical trials were done for Latisse, there were no cases of change of eye color," says Dr. Donofrio. "When the company went to submit their data to the FDA, the FDA said that they needed to add more subjects to the study, which would have delayed the launch of the product, so they struck a bargain. They could include the adverse effect data from the glaucoma clinical trials which used eye drops of the same stuff that's in Latisse. That's where the eye color change can happen, not really with topical application." Only about 1 percent of people in trial for Bimatoprost, the glaucoma eye drops, experienced eye color change."
Want even more beauty intel from our editors? Join Well+Good's Fine Print Facebook group (and follow us on Instagram) for must-know tips and tricks.
Loading More Posts...